Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 9, NWS Wichita, KS

May 3, 1999Butler County, Kansas

NWS Wichita, KS issued this tornado warning at May 3, 1999, 9:37 PM CDT for Butler County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1999, 9:37 PM CDT (02:37 UTC)
Expired
May 3, 1999, 10:25 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.0
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 040237 RRA
TORICT
KSC015-040325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1025 PM CDT

* AT 934 PM CDT...RADAR INDICATED A TWO SEVERE THUNDERSTORMS WITH
  STRONG ROTATION WHICH COULD PRODUCE A TORNADO AT ANY TIME. ONE
  STORM WAS LOCATED 10 MILES NORTHEAST OF EL DORADO...WHILE
  ANOTHER POSSIBLE TORNADIC THUNDERSTORM WAS LOCATED 8 MILES
  SOUTHWEST OF EL DORADO.  THE STORMS WERE MOVING TO THE NORTHEAST
  AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  EL DORADO
  EL DORADO LAKE
  KANSAS TURNPIKE
  CASSODAY

THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR WESTERN BUTLER
COUNTY WHICH WAS IN EFFECT UNTIL 10 PM CDT.

CHANCE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 3, 3:35 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 3, 3:35 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT MON MAY 3 1999

MAIN FCST CONCERNS ARE CONVECTION TONIGHT AND TUESDAY.
LATEST 12Z/3RD MODEL RUNS HAVE COME INTO BETTER AGREEMENT WITH THE
PROGNOSIS OF THE DEVELOPMENT OF A SIGNIFICANT UPPER TROF/CLOSED LOW
OVER THE CENTRAL PLAINS BY 36 HRS (00Z/WED). LATEST 3 RUNS OF ALL
SHORT RANGE MODELS VIA AWIPS DPROG/DT HAVE TRENDED TOWARD A DEEPER
MORE SOUTHERN TRACK OF THE CLOSED LOW DEVELOPMENT. FOLLOWING ETA/AVN
COMBINATION BASED ON LATEST TRENDS AND STRONG MID/UPR JET ON WEST
SIDE OF WRN U.S. UPR TROF THIS MORNING.

19Z SFC MAP INDICATED DRYLINE EXTENDING FROM JUST W OF RSL...TO W OF
MEDICINE LODGE...ACROSS FAR NWRN OK AND THE SERN TX PANHANDLE. DEEP
LOW LVL MOISTURE CONTINUES TO ADVECT NWD EAST OF THE DRYLINE ACROSS
KS WITH SBCAPES OF ALREADY IN THE 2500-3500 J/KG RANGE.
THUS...ATMOSPHERE VERY UNSTABLE AHEAD OF MAIN UPPER TROF. ACCORDING
TO LAPS...CAP IS WEAKENING ACROSS ENTIRE FCST AREA. LEAD WEAKER
SHORTWAVE NOW MOVING NEWD OUT OF NM/CO, WITH THE MAIN POWERFUL VORT
MAX STILL DIVING SEWD ACROSS SRN NV. WEAKER LEAD SHORTWAVE WILL
EHHANCE UVVS ALONG DRYLINE LATE THIS PM ALLOWING SVR TSTM
INITIATION AS STATED IN SPSICT. ACTIVITY TO BECOME MORE WIDESPREAD
AS IT SPREADS EWD ACROSS CWA TONIGHT AND REMAIN AT OR NEAR SVR LVLS,
AS STRONG UPPER DIVERGENCE OCCURS IN LEFT FRONT QUAD OF UPR
JET...WHILE SRLY LLJ INCREASES TO AT LEAST 50 KT AHEAD OF DRYLINE.
0-6KM SHEAR OF AROUND 40 KTS PROGGED ON ETA. WL CONTINUE HIGH CHC
POPS ACROSS CNTRL ZONES WITH LIKELY POPS S-CNTRL AND SERN KS WHERE
HIGHER QPF IS GENERATED BY ETA. CONVECTION COULD PERSIST INTO THE
MORNING HOURS ACROSS PORTIONS OF S-CNTRL AND ESPECIALLY SERN KS AS
UPPER FLOW BACKS AND STRONG DYNAMIC FORCING INCREASES.

ETA/AVN INDICATE SOME POTENTIAL FOR SHOWERS TO FORM UNDER COLD CORE
DEVELOPING UPPER LOW OVER CNTRL KS TUESDAY PM/NIGHT. UNCERTAIN ON
HOW MUCH MOISTURE WILL BE AVBL WEDNESDAY UNDER COLD CORE TROUGH AND
ATTM FEEL PRECIPITATION POTENTIAL TOO SLIGHT TO INSERT INTO FCST.

INITIAL GLANCE AT MRF/ECMWF FOR EXTENDED...INDICATES DRY THURS-SAT
AND NEAR NORMAL TEMPS.

FCSTID = 9/CARUSO
ICT   61  72  50  68 /  70  50  10  10
HUT   60  70  49  68 /  70  50  10  10
EWK   61  72  50  68 /  70  50  10  10
EQA   62  72  50  68 /  70  50  10  10
WLD   62  72  50  69 /  70  50  10  10
RSL   59  68  46  66 /  50  30  10  10
GBD   59  69  47  67 /  50  30  10  10
SLN   60  69  47  67 /  50  30  10  10
MPR   61  69  48  67 /  50  30  10  10
CFV   63  72  51  69 /  70  50  10  10
CNU   63  72  51  69 /  70  50  10  10
K88   62  72  50  68 /  70  50  10  10

.ICT...NONE.

In the hours before

Special weather statement, May 3, 7:01 PM CDT, 2 hours 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CDT TUE MAY 4 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

AT MIDDAY A COLD FRONT WAS ENTERING WESTERN KANSAS WITH A DRYLINE
EXTENDING FROM NEAR HILL CITY TO NEAR MEDICINE LODGE.  AN AREA OF
LOW PRESSURE ALOFT IS FORECAST TO MOVE ACROSS THE REGION THIS
AFTERNOON AND EVENING.  THIS WILL LIKELY TRIGGER ANOTHER ROUND OF
THUNDERSTORMS THIS AFTERNOON AND EVENING.

THE THUNDERSTORMS WILL LIKELY DEVELOP EARLY THIS AFTERNOON ROUGHLY
ALONG OR WEST OF HIGHWAY 14 AND SPREAD EAST DURING THE AFTERNOON AND
EVENING.  THE AREA AT GREATEST RISK IS WEST OF A LINE FROM LINCOLN
TO JUST WEST OF EMPORIA TO COFFEYVILLE.  THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.  THE DAMAGING WIND THREAT IS HIGHEST
ACROSS SOUTH CENTRAL KANSAS.  AS COLDER AIR ALOFT MOVES INTO THE
AREA...FUNNEL CLOUDS MAY DEVELOP WITH SOME OF THE THUNDERSTORMS.
BRIEF TORNADOES CANNOT BE RULED OUT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER CENTRAL AND SOUTH
CENTRAL THIS AFTERNOON AND EARLY EVENING AND IN SOUTHEAST KANSAS
LATE THIS AFTERNOON AND EVENING.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 3, 7:38 PM CDTTornado WarningICTSumner37 min
May 3, 7:49 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
May 3, 7:55 PM CDTTornado WarningICTHarper65 min
May 3, 8:16 PM CDTTornado WarningICTSedgwick, Sumner64 min
May 3, 8:47 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 3, 8:59 PM CDTTornado WarningICTButler61 min
May 3, 9:29 PM CDTSevere Thunderstorm WarningICTSumner46 min
May 3, 9:43 PM CDTTornado WarningICTChase62 min
May 3, 11:12 PM CDTSevere Thunderstorm WarningICTWoodson63 min
May 3, 11:55 PM CDTSevere Thunderstorm WarningICTMontgomery65 min
May 4, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 4, 8:00 AM CDTSevere Thunderstorm WarningICTChautauqua60 min
May 4, 8:07 AM CDTFlash Flood WarningICTButler3 hr
May 4, 8:33 AM CDTFlash Flood WarningICTChautauqua3 hr
May 4, 10:20 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery25 min
May 4, 11:11 AM CDTFlash Flood WarningICTButler3 hr
May 4, 12:23 PM CDTSevere Thunderstorm WarningICTRussell37 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningICTRussell45 min
May 4, 1:30 PM CDTSevere Thunderstorm WarningICTReno30 min
May 4, 1:44 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningICTRussell30 min
May 4, 2:04 PM CDTTornado WarningICTMcPherson26 min
May 4, 2:10 PM CDTTornado WarningICTEllsworth, Saline50 min
May 4, 2:26 PM CDTTornado WarningICTMcPherson49 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningICTSaline35 min
May 4, 4:31 PM CDTTornado WarningICTMarion29 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.